I injected a peptide to lose weight my liver started failing just days later

After seeing glowing results about peptides from folks online, Megan Hancocks decided to try a black-market peptide herself to shed some pounds.“I was quite small looking back now, but obviously your mind tells you otherwise,” the 32-year-old told Australia’s ABC News.Her decision led to acute liver failure within days, and six months later — despite some recovery — her life has been radically changed.As a result of her injuries, she’s been unable to work and moved in with her mom as she continues to reel from side effects.Now, Hancocks is speaking out to warn others against taking bootleg versions of an unapproved drug.Hancocks was introduced online to a peptide labeled as retatrutide, ABC reported.The real retatrutide is still undergoing clinical trials in the US and hasn’t hit the market — any product sold online is a knockoff of uncertain purity, safety and efficacy.Often, peptides ranging from the from growth booster sermorelin to the collagen amplifier GHK-Cu are sold online as “research-grade.” They skirt US regulations by carrying a disclaimer stating they’re not for human consumption.In Australia, Hancocks had a hard time getting it.However, during a beauty appointment late last year, her clinician offered her peptides from a Chinese manufacturer — available for purchase in cash.She bought a vial of retatrutide as well as GHK-Cu, though she didn’t end up taking the latter.
According to ABC, she hesitated before using the retatrutide because she wasn’t sure about the dosage and was proceeding without a doctor’s advice.On December 24, she took her first dose, followed by another on December 28.Within a week, she was admitted to the hospital with acute liver failure.She had extreme jaundice — a yellowish discoloration of the skin and whites of eyes that occurs when the liver stops effectively processing a yellow pigment called bilirubin — plus constant nausea, vomiting, constipation, stomach swelling and fatigue.Hancocks wa...